Menu UF Health Home Menu
 

Tardive Dystonia

Tardive dystonia, or drug-induced dystonia

Tardive dystonia caused by intake of certain drugs. Most commonly, these are antipsychotics or anti nausea drugs which block the dopamine receptors in the brain. Dopamine is found in the basal ganglia and is responsible for normal movement.    It has been hypothesized that these drugs can activate an underlying susceptibility in certain individuals.

There are two types of manifestations caused by drugs:

Acute dystonic reactions which typically occur within days to weeks upon starting the offending drug or Tardive dystonia which occurs after a more prolonged (months – years) intake of the drugs.

Symptoms of Acute dystonic reactions:

  • Forceful involuntary upward movements of the eyes or it may be pronounced and sustained spasms of eye deviation (Oculogyric crisis)
  • Backward (retrocollic) or horizontal (torticollic) head postures
  • Involuntary jaw opening with tongue thrusting
  • Generalized dystonia which affects the whole body may also occur

The potential cause of drug induced dystonia is the development of dopamine receptor hypersensitivity after prolonged blockade of these receptors with the use of antipsychotics or anti emetics.  In almost all instances, drug induced dystonias are reversible, resolving after the discontinuation of the offending drug. Tardive dystonia is a rare exception to this rule with a potential for becoming permanent. Tardive syndromes are pretty troublesome since it can be prolonged and very difficult to treat.  Treatment involves stopping the offending drug or at least to lower the dose. For more information on stopping medications, consult your physician. Certain medications cannot be stopped abruptly for potential of causing Neuroleptic malignant syndrome.

Certain medications that may be tried include:

  • Tetrabenazine (Xenazine)
  • Baclofen (Lioresal)
  • Clonazepam (Clonopin)
  • Trihexyphenidyl (Artane)

For medication refractory dystonia, deep brain stimulation may be considered. Consult your doctor if you are a candidate.